Kansas, 2014

Tornado in Kansas, August 28, 2014

August 28, 2014 · NWS ICT · 1 event in 1 county or zone

A brief rope tornado was strong enough to flip tractors and break windows in Milberger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A brief rope tornado was strong enough to flip tractors and break windows in Milberger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 2:13 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 28, 2:13 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT THU AUG 28 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 310 PM CDT THU AUG 28 2014

FORECAST CHALLENGES FOCUS AROUND PRECIPITATION CHANCES THROUGH
FRIDAY EVENING...AND AGAIN SUNDAY EVENING THROUGH EARLY NEXT WEEK.

MID-AFTERNOON ANALYSIS INDICATES A NARROW CORRIDOR OF
LIGHT/MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS EXTENDING
FROM WESTERN OKLAHOMA...NORTHEAST INTO SOUTH-CENTRAL AND NORTHEAST
KANSAS. THINKING THIS ACTIVITY WILL CONTINUE TO SLOWLY ADVANCE
EAST INTO THE FLINT HILLS CORRIDOR THIS EVENING. FURTHER WEST...A
SURFACE TROUGH EXTENDS FROM NORTHWEST TX...NORTHEAST THROUGH
WESTERN OK AND INTO SOUTH-CENTRAL TO CENTRAL KS. GIVEN LARGE SCALE
ASCENT ASSOCIATED WITH POTENT SHORTWAVE TROUGH APPROACHING FROM
THE WEST...THINKING SCATTERED THUNDERSTORMS WILL GRADUALLY FORM IN
THE VICINITY OF THIS SURFACE TROUGH THIS AFTERNOON. DESPITE DENSE
CLOUD SHIELD ACROSS CENTRAL/SOUTH-CENTRAL KS...THINKING MODERATE-
STRONG INSTABILITY WILL FORM OVER WESTERN PORTIONS OF THE AREA
WHERE SUN HAS BEEN MORE PREVALENT. COUPLED WITH WEAK/MODEST DEEP
LAYER SHEAR...A FEW STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE WEST OF I-135 THROUGH THIS EVENING. ACTIVITY SHOULD TEND
TO EXPAND IN COVERAGE AS THE EVENING PROGRESSES...SHIFTING EAST
INTO EASTERN/SOUTHEAST KS OVERNIGHT...ALTHOUGH STRONG/MARGINALLY
SEVERE THREAT WILL WANE BY LATER THIS EVENING.

SHOWER/THUNDERSTORM THREAT WILL SHIFT INTO PRIMARILY SOUTHEAST KS
FOR FRIDAY...WITH A FEW STRONG STORMS POSSIBLE DURING THE
AFTERNOON/EVENING. THE FRONT IS EXPECTED TO STALL AND NEARLY WASH
OUT OVER SOUTHEAST KS SATURDAY...AS SUBTLE SHORTWAVE ENERGY
APPROACHES FROM THE WEST. CONSEQUENTLY...CANNOT RULE OUT A FEW
AFTERNOON/EVENING THUNDERSTORMS OVER SOUTHEAST KS SATURDAY...BUT
ACTIVITY SHOULD BE FAIRLY ISOLATED.

ADK

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 310 PM CDT THU AUG 28 2014

ATTENTION THEN TURNS TO SEVERE WEATHER POTENTIAL SUNDAY LATE
AFTERNOON-EVENING...AS FAST MOVING SHORTWAVE TROUGH APPROACHES
FROM THE WEST...ALONG WITH AN ASSOCIATED COLD FRONT FROM THE
NORTHWEST. GFS AND ECMWF ARE IN GOOD AGREEMENT SURROUNDING THIS
PERIOD...FORECASTING STRONG INSTABILITY ALONG WITH 40-50 KTS OF
DEEP LAYER SHEAR. IF THIS COMES TO FRUITION...SEVERE THUNDERSTORMS
ARE A GOOD BET OVER PRIMARILY THE NORTHERN HALF OF KS LATE SUNDAY
AFTERNOON-EVENING. WILL CONTINUE TO MONITOR.

MEDIUM RANGE GUIDANCE STALLS THE FRONT OVER SOUTHERN KS EARLY TO
MID WEEK...WHICH MAY ALLOW FOR CONTINUED MODEST THUNDERSTORM
CHANCES THROUGH TUESDAY NIGHT/WEDNESDAY.

ADK

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1138 AM CDT THU AUG 28 2014

NARROW CORRIDOR OF ONGOING CONVECTION ACROSS SOUTH CENTRAL KS MAY
IMPACT ICT AND POSSIBLY HUT INTO MID AFTERNOON WITH BRIEF
DOWNPOURS AND SOME LIGHTNING. OTHER SCATTERED THUNDERSTORMS SHOULD
DEVELOP MID-LATE AFTERNOON ACROSS WESTERN/CENTRAL KS AS
INSTABILITY INCREASES AHEAD OF THE APPROACHING...SLOW-MOVING UPPER
TROUGH TO THE WEST. AN INCREASE IN CONVECTION COVERAGE IS EXPECTED
TONIGHT AS THIS ACTIVITY WORKS EASTWARD ACROSS THE AREA...AIDED BY
MOISTURE TRANSPORT AND UPPER LEVEL DIVERGENCE. AGAIN...GUSTY
WINDS/DOWNPOURS/LIGHTNING WILL BE THE MAIN THREATS. CNU TERMINAL
MAY NOT SEE ANY STORM ACTIVITY UNTIL THE EARLY MORNING HOURS
FRIDAY.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  87  66  91 /  60  50  30  10
HUTCHINSON      67  88  63  92 /  60  40  20   0
NEWTON          68  86  64  91 /  60  50  30  10
ELDORADO        69  85  66  91 /  60  50  40  10
WINFIELD-KWLD   70  87  67  91 /  60  50  40  10
RUSSELL         65  87  62  90 /  60  30  10   0
GREAT BEND      65  87  63  91 /  60  30  10   0
SALINA          68  87  65  91 /  60  40  20  10
MCPHERSON       67  88  64  91 /  60  40  20  10
COFFEYVILLE     71  86  68  91 /  60  60  50  20
CHANUTE         70  85  67  90 /  60  60  50  20
IOLA            69  84  67  90 /  60  60  50  20
PARSONS-KPPF    70  85  67  90 /  60  60  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 28, 2:40 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU AUG 28 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
340 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
GENERALLY WEST OF INTERSTATE 135 LATE THIS AFTERNOON AND THIS
EVENING. WINDS OF 50 TO 60 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN MAY ACCOMPANY THE STRONGEST ACTIVITY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL GRADUALLY SHIFT EAST OF THE KANSAS
TURNPIKE CORRIDOR ON FRIDAY AND FRIDAY NIGHT. A FEW STRONG TO
MARGINALLY SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

A FEW ISOLATED STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED
OUT SATURDAY AFTERNOON AND EVENING OVER SOUTHEAST KANSAS...WITH A
FEW WEAKER SHOWERS AND THUNDERSTORMS POSSIBLE WEST OF INTERSTATE
135 LATE SATURDAY NIGHT.

THUNDERSTORM CHANCES SHOULD INCREASE LATE SUNDAY AFTERNOON AND
EVENING OVER GENERALLY THE NORTHERN HALF OF KANSAS...AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. AT THIS TIME SEVERE WEATHER
IS POSSIBLE OVER MAINLY THE NORTHERN HALF OF KANSAS. THUNDERSTORM
CHANCES MAY LINGER ACROSS THE REGION MONDAY THROUGH MID-WEEK...AS
THE COLD FRONT STALLS OVER SOUTHERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK

In the hours before

Special weather statement, Aug 28, 5:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU AUG 28 2014

KSZ032-282345-
RUSSELL-
614 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RUSSELL...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND.

&&

LAT...LON 3902 9885 3892 9850 3869 9878 3871 9900
TIME...MOT...LOC 2314Z 223DEG 17KT 3879 9881

LAWSON

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Russell

When
August 28, 5:30 PM CST to 5:32 PM CST
Where
Russell County, Milberger to 2 mi NE of Milberger
Rating
EF1
Path length
2 mi
Path width
220 yd
Reported by
Public
Coordinates
38.720, -98.920

A brief rope tornado flipped tractors and broke windows in Milberger. The sizes and number of tractors were not reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533876.